8 yr old on psych meds (copied to this forum)

  1. I just copied this to this forum, since I didn't get many replies in the peds forum:


    Well, I just got through talking with a very good friend of mine. Her eight year old daughter, with no previous psych history at all, was just put on klonopin and prozac after a TWO DAY hospital stay.

    Here is a little background: She has always had allergies and asthma, and frequent ear infections, etc..... Other than that, healthy, happy, go with the flow kid.

    She was with her grandparents in the car after a visit with her dad and step mom (whom she sees maybe 4-5 times a year at most), and had taken some tylenol for a headache. While riding in the car, her grandparents said she started having some type of seizure like activity. Said she was awake but unresponsive.... lasted almost and hour, and then she didn't remember anything about it. They took her to an emergency room, and the doc said she had a severe sinus infection/impaction, and bilateral ear infections. The doc said she was probably having a panic attack related to the pain.

    As they were leaving, I guess she collapsed into one of the seizure type things again, so she was admitted. CT of the head, EEG, bloodwork, etc.... showed nothing, except the infections previously mentioned. No fevers.

    After 2 days in the hospital, and several more "episodes" they deduced that first, she was allergic to tylenol and codeine since the " episodes" were worse and lasted longer if she had taken those, and that she was having panic attacks brought on by pain and stress.

    I guess she has been having some trouble at school with kids teasing her for being "brown". She is biracial, and lives in a mostly white town. (although there are many other races, just not as prevalent). She has gotten this teasing all her life, but is taking it more personally now. She really doesn't talk to her mom much about it either.

    They put her on bactrim, a decongestant, klonopin, and prozac!!! I just don't see how they could do that without a further psych eval, when she was WELL. Her mom said she didn't think a psych doc even saw her daughter.... just a ped.

    Since I dont "do" kids much, I really had no idea what to tell her, except that it didn't sound right to me, and that I thought she needed to get a second opinion from not only a local pediatrician, but also a psych doc, ASAP!

    My friend, the girls mother, was just recently diagnosed as bipolar, so I guess it could very well be that her daughter is having some psych issues, but it just seems that it would be hard to dx a child from a 2 day hospital stay, no psych doc, and when she is so ill! Today she was in so much pain from the sinus thing that she didn't want to be touched. My friend said that she was "spazzing out" telling everyone not to touch her or her dolly, and being combative, etc.



    Anyone have any thoughts???
    •  
  2. 6 Comments

  3. by   KaroSnowQueen
    I don't do peds either, but I imagine the klonopin is for the supposed seizure activity, although I have had severe sinus infx that made me spacy and weird too. And is prozac even approved for children of that age?????
    I think if I were the friend I would take her to another doc and get all this rechecked especially after the sinus thing is cleared up.
    LIke I said, I have had sinus infx so bad, the doc pulled me into a seperate room away from the other pts because I looked and acted so weird, they weren't sure what I really had at first.
    This needs some follow up IMHO, but this is only as the mother of five kids talking, not as a peds nurse.
  4. by   StuPer
    Hello ShandyLynnRN,
    As a Psych Nurse in Australia, I nearly fell of my chair when I read this.... Your friend needs to get a Psych evaluation quickly... there is no way that child should be on those meds after a mere 2 day evaluation, without even seeing a psych. An example of my anxiety is in the PI leaflet for Klonopin...

    "Pediatric Use: Because of the possibility that adverse effects on physical or mental development could become apparent only after many years, a benefit-risk consideration of the long-term use of Klonopin is important in pediatric patients being treated for seizure disorder (see INDICATIONS AND USAGE and DOSAGE AND ADMINISTRATION sections).

    Safety and effectiveness in pediatric patients with panic disorder below the age of 18 have not been established."
    The full PI leaflet is at: http://www.rocheusa.com/products/klo...ml#INDICATIONS AND USAGE
    As for Prozac it has been licensed for pediatric use by your FDA on January 3rd this year http://www.fda.gov/bbs/topics/ANSWER.../ANS01187.html
    But as I said earlier using these med's on a kid with obvious infection and no-psych evaluation seems on the face of it neglectful at the least.... I mean even if there were indications of depression counselling/family therapy would seem a far better initial course than just filling up on antidepressants and benzo's.... sheeesh.
    regards StuPer
  5. by   ShandyLynnRN
    That's basically what I told my friend. She did take her to a counselor monday, who told her (after TEN minutes) that it DID sound like she was having panic attacks, and has been under a lot if stress with the illness. Also, my friend found out that while her DD was at her dad's house, that he and her step mom had a huge fight. ANd maybe it was the last straw for her, especially since her mom and step dad have recently split.

    She was supposed to take her to a pediatrician yesterday, and I told her to PLEASE get a second opinion on the meds. She did tell me that she stopped giving her "that decongestant" that the hospital gave them because it was making her DD very combative, and started giving plain sudafed. She told me yesterday that the DD was starting to feel better and sent her to school before it was time for the Dr appt.

    I'm telling ya, if any family has been through the ringer, it's hers. I hope they get this figured out. I guess it's possible for a hereditary psych disorder, since my friend IS Bipolar, but it also floored me that there wasn't a psych eval before the heavy duty meds.

    And by the way.... my friend said the AD wasn't Prozac, it was Fluxol, or something I've never heard of before. I guess it's really old or something.
  6. by   ShandyLynnRN
    Well, I talked to my friend tonight, and she said the new doctor took her daughter off the klonopin and the AD. She said the doc was flabberghasted that her daughter was put on those meds without a psych and neuro eval.

    Her daughter is feeling much better after starting antibiotics, and isn't even needing motrin or decongestants anymore. The doc said her behavior was most likely just stress induced and situational due to her illness. She is still going to take her to counseling, which probably wouldn't hurt. I was very relieved to hear that the new doc took her off the meds.
  7. by   sanakruz
    These meds are NOT approved for peds!!
    Sounds like it has been a positive outcome now, tho
  8. by   StuPer
    Hello ShandyLynnRN,
    Well thank god for that..... it amazes me how some medical staff can't see the wood for the trees... this was just plain crap practice.
    Well done for getting your friend to seek further assistance. I don't know what its like in the US but I'm appalled at the practce of some ED when it comes to dealing with mental illness.... if they suspect MI then they offload at the earliest opportunity as its psych problem and not theirs... this often leads to MI clients with physical issues being ignored and palmed off to the psych services to deal with.
    As sanakruz said it seems to have had a positive outcome in the end.
    regards StuPer

close